Alprazolam withdrawal symptoms in agoraphobia with panic disorder: observations from a controlled Anglo-Canadian study Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • The study examines the effect of discontinuing alprazolam in panic disorder+agoraphobia patients. Fifty-seven alprazolam and 50 placebo agoraphobia+panic disorder patients, who had participated in an 8 week double- blind controlled study of alprazolam at average doses of 5 mg daily, were withdrawn gradually from their medication over the subsequent 8 weeks. The effects of discontinuation of medication on anxiety, panic, depression, phobia and withdrawal symptoms were examined during the taper phase and over the following 6 months. Alprazolam patients deteriorated on anxiety, panics, Hamilton depression and phobia. There was no difference between the two drug groups on rebound. Serious withdrawal symptoms did not arise, but weight loss, sweating and muscle twitching were more common in alprazolam patients. The deterioration in alprazolam patients persisted up to 6 months post-taper. A high dose of alprazolam at week 8 was the best predictor of subsequent deterioration. Discontinuation of alprazolam leads to recurrence of the original disorder in some patients. Rebound and severe withdrawal reactions were not found during gradual taper of alprazolam, but minor withdrawal symptoms did arise. The study shows the importance of using gradual taper to minimize withdrawal effects.

authors

  • O'Sullivan, Geraldine H
  • Swinson, Richard
  • Kuch, Klaus
  • Marks, Isaac M
  • Basoglu, Metin
  • Noshirvani, Homa

publication date

  • March 1996